Thunderstorm Wind, York
- When
- July 16, 7:46 PM EST to 7:52 PM EST
- Where
- York County, 1.38 mi S of Sanford Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.380, -70.720
A measured gust of 50kts was recorded in Sanford.
A large MCS formed across New York state on the afternoon of July 16th. This complex continued to move eastward and held its structure as it reached New Hampshire by early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A large MCS formed across New York state on the afternoon of July 16th. This complex continued to move eastward and held its structure as it reached New Hampshire by early evening. The complex began to weaken by late evening when it reached York and Cumberland County Maine. Isolated wind damage was reported as the storms began to weaken across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 16, 5:18 PM EST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
618 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Heat and humidity build continue through Wednesday as high
pressure strengthens off the Eastern Seaboard, with chances for
scattered afternoon or evening showers and thunderstorms each
day. A cold front moves through late Wednesday through Thursday,
bringing drier and somewhat cooler conditions for the end of
the week and going into the weekend with high pressure building
in from the west.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
615 PM Update...A Severe Thunderstorm Watch has been issued for
much of New Hampshire into York and Cumberland Counties in
Maine. A well developed QLCS is crossing into southern VT and is
progged to reach the Lower CT Valley around 7 PM. This line of
strong storms has history of producing wind gusts in excess of
70 mph. Latest guidance from the HRRR and WoFS suggest this QLCS
will maintain its strength as it crosses Cheshire and Sullivan
Counties and will start to weaken as it crosses NH into SW Maine
while still posing a damaging wind threat into SW Maine. In
addition to damaging winds, 0-3 km shear orthogonal to the
bowing segment will bring the threat of a QLCS spin up. This
line of storms will reach the ME/NH border around 9 PM and will
move offshore around 10 PM.
Previously...
For tonight, early focus is on developing MCS over central NY
this afternoon, which should strengthen as it moves east, and
move into central/southern NH around 23Z . The timing of this
system is better for severe than last night, but also, it looks
to be organized than last night’s system with CAMs developing a
cold pool behind the convective line and possibly a rear inflow
jet. It will likely peak over S VT but the system should
continue to blow itself out as it crosses NH, so some damaging
winds will be possible, and the SPC slight risk area seems like
a reasonable approximation of where the threat is the greatest.
The system should be off shore of ME by 02Z and I don’t see any
sever threat beyond this time as well, but a cluster of
thunderstorms will likely continue to move across the N zones
through about midnight. Patchy fog likely develops behind this
line overnight, with lows once again in the mid to upper 60s in
the N and around 70 in the S.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The subsidence and associated sfc high behind this system will
allow for a sunny start a a quick warm up Wed morning, and I
think convection in advance of the front will hold off until
around 18Z. This will allow for another hot and humid with heat
advisories issued over the same areas Tuesday except for
Cheshire county. Showers and Thunderstorms will be more
widespread in the afternoon and evening, and could see isolated
severe storms, with the best chance in southern NH again. Highs
reach into low to mid 90s in the S, with heat index in the mid
to upper 90s. The convection should help knock back the temps in
the mid to late afternoon, and therefore the advisory is only
until 22Z.
Likely won’t get to see too much effect from the cold front Wed
night as the front slows around or just S of the CWA and the
threat of showers storms will linger, especially in srn NH and
near the coast through the night, as will the higher dew points
and fog. So lows will rage from the low 60s in the mtns to near
70 again in the S.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
A weak cold front will be in the process of crossing through the
area early Thursday with a continued chance of showers and
maybe a storm or two, mainly in the morning. After that, drier
air behind the front will make for mostly to partly sunny skies
going into the afternoon. There may be a couple of additional
afternoon showers, but the drier air/increasing subsidence aloft
will keep coverage low, and for this reason I have also removed
any mention of thunder during the afternoon hours. More
importantly it won't be quite as hot with highs staying in the
80s south of the mountains, and dewpoints will also be lower and
in the upper 50s to lower 60s. More comfortable lows are on the
way for Thursday night thanks to the drier air, mostly clear
skies, and light winds. Most should see lows in the 50s with
upper 40s even possible across the northern valleys.
A period of pretty quiet weather is expected from Friday
through the weekend with high pressure largely in control along
with a dry airmass. There will be a chance of showers late
Saturday as a weak cold front crosses through, but this looks
mainly confined to northern areas, and moisture does not look
particularly favorable with this system at the moment. While
temperatures will be "cooler" than what we have been
experiencing lately, highs in the 80s are still forecast each
day, possibly close to 90 degrees for southern areas on Saturday
ahead of the frontal boundary. The silver lining is that
dewpoints will be lower to make the warm temps more manageable,
and temperatures will be able to cool off more at night. We'll
probably have some valley fog at night/early morning, too.
Mostly dry conditions look to start out Monday of next week,
but after that global models are in pretty decent agreement
showing a broad low pressure approaching the OH Valley/Great
Lakes region. Out ahead of this system, moisture will be on the
upswing, and a warm front lifting northward toward New England
will increase chances for precipitation toward the end of the
forecast period (late Tuesday or even slightly beyond into
Wednesday). This is supported by the GFS/ECMWF ensembles, and
the NBM showing increasing PoPs on Tuesday looks good.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Short Term...Expect a line of potential severe storms to move
through srn NH this evening, affect KMHT/KCON/KLEB, with heavy
rains, frequent lightning and potential W wind gusts to 50 kts
in the 23-01Z period. It is less likely to reach KPSM or KPWM,
but could still see heavy rain and frequent lightning here.
Otherwise patch fog could develop after midnight, especially
where it rained. However VFR returns by 12Z Wed, and should VFR
into the mid afternoon before another round of showers and
storms crosses the area through the evening. Fog and low cigs
will be widespread Wed night with a period of IFR-LIFR possible
at any terminals.
Long Term...Thursday may continue to see some degree of flight
restrictions in the morning with low ceilings a few showers and
storms, but conditions will improve to VFR by the afternoon.
Mainly VFR Friday through the weekend with the exception of
nighttime/early morning valley fog. A weak front approaching
from the north late Saturday could bring a few showers to
northern areas, but this would be primarily for HIE.
&&
.MARINE...
Short Term...SW flow persists tonight into Wed evening, and
could see gusts in the 20-25 kt range, but should stay below SCA
for the most part. Winds will shift to W and diminish Wed night.
Long Term...SCA conditions are not expected. A weak cold front
crosses the waters on Thursday, switching winds to NW to N later
in the day into Thursday night, but these will become onshore
by Friday afternoon as the seabreeze develops. Another weak
front crosses late Saturday and could result in another brief
wind shift to the NW. High pressure then settles over the waters
Sunday into Monday before low pressure brings increasing precip
chances by Tuesday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ012-018>024-
033.
Heat Advisory from noon to 6 PM EDT Wednesday for MEZ012-
018>024-033.
NH...Heat Advisory until 8 PM EDT this evening for NHZ004-006-
008>015.
Heat Advisory from noon to 6 PM EDT Wednesday for NHZ004-006-
008>010-012>015.
MARINE...None.
&&
NEAR TERM...Cempa/Schroeter
SHORT TERM...Cempa
LONG TERM...CombsHazardous Weather Outlook National Weather Service Gray ME 532 PM EDT Tue Jul 16 2024 MEZ018-023-NHZ004-006-008>010-012>015-172145- Interior York-Coastal York-Northern Carroll-Southern Carroll- Merrimack-Belknap-Strafford-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 532 PM EDT Tue Jul 16 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A round of strong to potentially severe thunderstorms will bring the risk of damaging wind gusts and torrential downpours this evening. The torrential downpours may cause ponding of water on roadways. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is the possibility for strong thunderstorms on Wednesday and Wednesday night. The main threat will be strong winds and torrential rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NHZ011-172145- Cheshire- 532 PM EDT Tue Jul 16 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A round of strong to potentially severe thunderstorms will bring the risk of damaging wind gusts and torrential downpours this evening. The torrential downpours may cause ponding of water on roadways. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the possibility for strong thunderstorms again on Wednesday and Wednesday night. The main threats will be strong winds and torrential rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NHZ003-005-007-172145- Northern Grafton-Southern Grafton-Sullivan- 532 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for central New Hampshire and northern New Hampshire. .DAY ONE...Tonight. A round of strong to potentially severe thunderstorms will bring the risk of damaging wind gusts and torrential downpours this evening. The torrential downpours may cause ponding of water on roadways. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the possibility for strong thunderstorms on Wednesday and Wednesday night. The main threat will be strong winds and torrential rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MEZ007>009-013-014-025>028-NHZ001-002-172145- Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Sagadahoc-Lincoln-Knox-Coastal Waldo-Northern Coos- Southern Coos- 532 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the possibility for strong thunderstorms on Wednesday and Wednesday night. The main threat will be strong winds and torrential rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ012-019>022-024-033-172145- Southern Oxford-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal Cumberland-Interior Cumberland Highlands- 532 PM EDT Tue Jul 16 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine and western Maine. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is the possibility for strong thunderstorms on Wednesday and Wednesday night. The main threat will be strong winds and torrential rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ154-172145- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 532 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Offshore-moving thunderstorms could produce strong wind gusts in excess of 34 knots this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>153-172145- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- 532 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Gray ME
812 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM Tstm Wnd Dmg 1 WSW Chichester 43.24N 71.42W
07/16/2024 Merrimack NH Fire Dept/Rescue
Tree on wires, road closed. Time estimated
by radar.
&&
PalmerPreliminary Local Storm Report
National Weather Service Gray ME
826 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg Milford 42.83N 71.67W
07/16/2024 Hillsborough NH Fire Dept/Rescue
Several trees down, dispatchers reported
structural damage. Time estimated by radar.
&&
PalmerPreliminary Local Storm Report
National Weather Service Gray ME
828 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 2 WNW Marlborough 42.91N 72.25W
07/16/2024 Cheshire NH Storm Chaser
Two trees down blocking Swanzey Factory
Road.
&&Preliminary Local Storm Report
National Weather Service Gray ME
831 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM Tstm Wnd Dmg 1 SE Milford 42.83N 71.65W
07/16/2024 Hillsborough NH Fire Dept/Rescue
Dispatch reports a tree on house. Time
estimated by radar.
&&
PalmerSpecial Weather Statement
National Weather Service Gray ME
838 PM EDT Tue Jul 16 2024
MEZ018-019-023-024-170130-
Interior York ME-Coastal York ME-Central Interior Cumberland ME-
Coastal Cumberland ME-
838 PM EDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL YORK AND SOUTHWESTERN
CUMBERLAND COUNTIES THROUGH 930 PM EDT...
At 838 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cornish to near Hollis to near Sanford.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portland, South Portland, Biddeford, Westbrook, Alfred, Sanford,
Cumberland, Saco, Gorham, Falmouth, Kennebunk, Cape Elizabeth,
Buxton, Gray, Berwick, Hollis, Kennebunkport, Cornish, Scarborough,
and Standish.
This includes the following highways...
Interstate 295 between mile markers 1 and 14.
Interstate 95 between mile markers 18 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southwestern Maine.
&&
LAT...LON 4358 7075 4378 7088 4391 7029 4365 7010
4358 7014 4358 7016 4351 7020 4349 7033
4343 7029 4333 7039 4330 7052 4329 7086
TIME...MOT...LOC 0038Z 261DEG 44KT 4377 7083 4360 7066 4337 7074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MLEPreliminary Local Storm Report
National Weather Service Gray ME
840 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Tstm Wnd Dmg 1 NW Keene 42.96N 72.31W
07/16/2024 Cheshire NH Public
Numerous trees down on structures in the
Tanglewood Estates neighborhood in Keene
with photos posted on social media.
&&The Portland,ME radar (KGYX), 68 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
3 thunderstorm wind. Local standard time, as filed.
A measured gust of 50kts was recorded in Sanford.
Severe thunderstorm outflow winds downed trees and wires in South Berwick Maine.
Severe thunderstorm outflow winds downed trees near the junction of Payne Rd. and Rt 1 in Scarborough.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205751, 1205748, 1205749.